Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS Tallahassee, FL

May 13, 1999Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at May 13, 1999, 3:43 PM CDT for Houston County, Alabama. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 1999, 3:43 PM CDT (20:43 UTC)
Expired
May 13, 1999, 4:15 PM CDT
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Houston County, AL

What was reported inside it

TimeReportWhereRemark
May 13, 3:45 PM CDTHail 0.75Countywide, ALDime size hail and downed trees and power lines reported by Houston County EMA.
May 13, 4:00 PM CDTThunderstorm WindDothan, ALDowned trees reported by Houston County EMA.
May 13, 4:10 PM CDTHail 0.75Ashford, ALDime size hail reported by Houston County EMA.
May 13, 4:15 PM CDTThunderstorm WindAshford, ALDowned trees reported by Houston County EMA.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1999-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1999-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 132043 RRA
SVRTLH
ALC069-132115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
443 PM EDT THU MAY 13 1999

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN SOUTHEASTERN ALABAMA

* UNTIL 415 PM CDT (515 PM EDT)

* AT 341 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 7 MILES SOUTH OF DOTHAN... MOVING NORTHEAST
  AT 30 MPH. THE PRIMARY THREAT WITH THIS STORM IS DAMAGING WINDS.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
DOTHAN                    BY 350 PM CDT
ASHFORD                   BY 400 PM CDT
GORDON                    BY 415 PM C:DT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:00 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 13, 1:00 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT THU MAY 13 1999

IN THE SHORT TERM...SCATTERED CONVECTION IS EXPECTED THROUGH THE
AFTERNOON AND INTO THIS EVENING. STORM CLUSTER OVER GULF (SOUTH OF
PANAMA CITY) HAS WEAKENED & WILL MOVE E-SE & GENERALLY STAY OFF
SHORE. WITH GRADIENT LEVEL FLOW MORE WESTERLY & STRONGER
TODAY...SEA BREEZE WILL RUN AHEAD OF SHORTWAVE ENERGY FROM NORTHERN
SYSTEM...& NOT BE MUCH OF A FACTOR. BUT SHORTWAVE ENERGY WILL SWING
THROUGH CWA TOWARD EVENING & OVERNIGHT & SHOULD HELP GENERATE
CONVECTION. AS AFTERNOON PROGRESSES...ADDITIONAL DESTABALIZATION
WILL OCCUR...WITH MAIN THREAT OVER CWA OF SOME PULSE STORMS.
PRECIPITABLE WATER VALUES ARE GENERALLY ABOVE 1.20 INCHES...& SOME
LOCALIZED HEAVY RAIN IS EXPECTED. OVERALL SEVERE POTENTIAL SHOULD
STAY LOW.

MODELS ARE GENERALLY CONSISTENT WITH MOVING SHORTWAVE EAST OF CWA
BY FRI NOON...AS PREFRONTAL TROUGH DRIFTS THROUGH TONIGHT...THEN
WEAK COLD FRONT FRI AM. SHOULD BE SOME SCATTERED CONVECTION...BUT
MOST OF DYNAMICS STAY NORTH. AS WINDS SHIFT TO W-NW...DRYING TREND
SEEN FRIDAY AFTERNOON & INTO WEEKEND. ETAS DEPICTION OF PRECIP
FIELDS ARE HIT & MISS PER SCATTERED AFFECT.

FOR TEMPS...COOLER FAN LOOKS BETTER.

TLH 61 84 58 84 532-
PFN 65 81 62 82 432-
DHN 65 84 60 83 543-
ABY 62 83 60 82 5432
VLD 62 85 61 84 5432

MCT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:16 PM CDTSevere Thunderstorm WarningTAECoffee29 min
May 13, 4:10 PM CDTSevere Thunderstorm WarningTAEHouston50 min
May 13, 6:22 PM CDTSevere Thunderstorm WarningTAEHenry43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.